A rare case report on ethambutol induced optic neuritis

Gopineni Divya, D. Ranganayakulu

Abstract


Ethambutol (EMB) is one of the first-line drugs in the treatment of tuberculosis. EMB induced ocular toxicity is a rare side-effect that observed as either dose or duration related effect and reversible on therapy discontinuation. We report a rare case of EMB-induced optic neuritis, even though the dose and duration are not related to it. After withdrawal of the drug, we observed there is a recovery and mapping of the central visual field showed only slight enlargement of the blind spot in the right eye. If there is no vision improvement, but ocular toxicity is not severe, isoniazid should also be stopped.


Keywords


Ethambutol, Optic neuritis, Isoniazid

Full Text:

PDF

References


Carr RE, Henkind P. Ocular manifestations of ethambutol, Toxic amblyopia after administration of an experimental antituberculous drug. Arch Ophthalmol. 1962;67(5):566-71.

Chatterjee VKK, Buchanan DR, Friedmann AI, Green M. Ocular toxicity following ethambutol in standard dosage. Br J Dis Chest. 1986;80:288-91.

Yoon YH, Jung KH, Sadun AA, Shin HC, Koh JY. Ethambutol-induced vacuolar changes and neuronal loss in rat retinal cell culture: mediation by endogenous zinc. Toxicol Appl Pharmacol. 2000;162(2):107-14.

Sivakumaran P, Harrison AC, Marschner J, Martin P. Ocular toxicity from ethambutol: a review of four cases and recommended precautions. N Z Med J. 1998;111(1077):428-30.

Tsai RK, Lee YH. Reversibility of ethambutol optic neuropathy. J Ocul Pharmacol Ther. 1997;13(5):473-7.

Consensus Statement of Tuberculosis Control Coordinating Committee of Hong Kong Department of Health and the Tuberculosis Sub-committee of the Coordinating Committee in Internal Medicine of the Hospital Authority of Hong Kong-Chemotherapy of Tuberculosis in Hong Kong. Hong Kong: Hospital Authority; 2001.

Report of World Health Organization Regional Office for the Western Pacific-First Technical Advisory Group Meeting to Stop TB in the Western Pacific Region; 21-24. Geneva: World Health Organization; 2000.

Kahana LM. Toxic ocular effects of ethambutol. Can Med Assoc J. 1987;137:213-6.

Russo PA, Chaglasian MA. Toxic optic neuropathy associated with ethambutol: implications for current therapy. J Am Optom Assoc. 1994;65(5):332-8.

Preventive Measures against Drug-induced Ocular Toxicity during Anti-tuberculous Treatment (general recommendations) [Extracted from Annual Report (Suppl) 2002, TB & Chest Service, Department of Health, Hong Kong].

Kaimbo WK, Bifuko ZA, Longo MB, Dralands L, Missotten L. Color vision in 42 Congolese patients with tuberculosis receiving ethambutol treatment. Bull Soc Belge Ophtalmol. 2002:57-61.

Chemotherapy and management of tuberculosis in the United Kingdom: Recommendations 1998. Joint Tuberculosis Committee of the British Thoracic Society. Thorax. 1998;53(7):536-48.

Bass JB Jr, Farer LS, Hopewell PC, O’Brien R, Jacobs RF, Ruben F, et al. Treatment of tuberculosis and tuberculosis infection in adults and children. American Thoracic Society and The Centers for Disease Control and Prevention. Am J Respir Crit Care Med. 1994;149(5):1359-74.